Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 85, NWS Brownsville, TX

June 8, 2012Hidalgo County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Jun 8, 2012, 5:28 PM CDT for Hidalgo County, Texas. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2012, 5:28 PM CDT (22:28 UTC)
Expired
Jun 8, 2012, 5:48 PM CDT
In force
20 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 86 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 5:34 PM CDTHAIL 1Mission, TXQUARTER SIZE HAIL AT CHIMNEY ROCK RV PARK. LASTED A FEW MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 10.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2012-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2178 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2012-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2178 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WUUS54 KBRO 082228
SVRBRO
TXC215-082300-
/O.NEW.KBRO.SV.W.0085.120608T2228Z-120608T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
528 PM CDT FRI JUN 8 2012

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HIDALGO COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 600 PM CDT

* AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...OVER
  MISSION...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRANJERO.
  HIDALGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING. DAMAGING WIND...LARGE HAIL...
TORRENTIAL RAIN...AND DEADLY LIGHTNING ARE EXPECTED. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2606 9817 2605 9820 2607 9822 2607 9825
      2610 9829 2612 9829 2610 9830 2613 9833
      2615 9835 2615 9838 2627 9837 2628 9821
      2606 9812 2605 9816
TIME...MOT...LOC 2228Z 015DEG 22KT 2616 9831

$$

51
2 follow-up statements
161 
WWUS54 KBRO 082240
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
540 PM CDT FRI JUN 8 2012

TXC215-082300-
/O.CON.KBRO.SV.W.0085.000000T0000Z-120608T2300Z/
HIDALGO-
540 PM CDT FRI JUN 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHERN HIDALGO COUNTY...

AT 534 PM CDT...THE PUBLIC REPORTED QUARTER SIZE HAIL AT CHIMNEY 
ROCK RV PARK IN THE SOUTHERN SECTION OF MISSION.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE
THUNDERSTORM WAS NOW 4 MILES WEST OF HIDALGO...MOVING SOUTH AT 25
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRANJERO.

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
  QUARTER SIZE HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&


LAT...LON 2606 9817 2605 9820 2607 9822 2607 9825
      2610 9829 2612 9829 2610 9830 2615 9835
      2615 9838 2621 9836 2617 9816 2606 9812
      2605 9816
TIME...MOT...LOC 2239Z 015DEG 22KT 2609 9833

$$

51
741 
WWUS54 KBRO 082248
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
548 PM CDT FRI JUN 8 2012

TXC215-082258-
/O.CAN.KBRO.SV.W.0085.000000T0000Z-120608T2300Z/
HIDALGO-
548 PM CDT FRI JUN 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HIDALGO COUNTY IS
CANCELLED...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE COUNTY AND 
IS NO LONGER SEVERE. THEREFORE...THE WARNING HAS BEEN CANCELLED.


LAT...LON 2606 9817 2605 9820 2607 9822 2607 9825
      2610 9829 2612 9829 2610 9830 2615 9835
      2615 9838 2621 9836 2617 9816 2606 9812
      2605 9816
TIME...MOT...LOC 2248Z 015DEG 22KT 2604 9835

$$

51

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:50 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 8, 1:50 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
150 PM CDT FRI JUN 8 2012

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... A WEAK SEA BREEZE
IS BEGINNING TO DRIFT INLAND THIS AFTERNOON TOWARD THE SOUTHWEST.
A TROUGH REMAINS JUST TO THE NORTHEAST ACROSS EAST TEXAS...WITH
A RIDGE BEGINNING TO BUILD INTO THE RIDGE AS THE TROUGH DEPARTS
TO THE NORTHEAST. A WEAKNESS ALOFT WILL BE JUST ENOUGH TO KEEP
CONDITIONS SLIGHTLY UNSTABLE LOCALLY. A COUPLE OF BRIEF SEA BREEZE
SHOWERS MAY STILL FORM THIS AFTERNOON...MAINLY IN THE CONVERGENCE
CORRIDOR OF KENEDY COUNTY AND DRIFTING SOUTHWEST INTO HIDALGO
COUNTY. CAPPING WILL NOT BE AN ISSUE UNTIL THE RIDGE BUILDS IN...
SO SKIES OVERNIGHT WILL REMAIN MOSTLY CLEAR...WITH A FEW AREAS OF
PATCHY GROUND FOG IN GRASSY AREAS. THE SEA BREEZE WILL DRIFT INLAND
AGAIN TOMORROW...BUT BUILDING RIDGE AND DECREASING MOISTURE WILL
FURTHER MINIMIZE SEA BREEZE CONVECTION FORMATION. TEMPS REMAIN
AGAIN RISE INTO THE MID TO UPPER 90S...WITH A FEW 100 PLUS
READINGS IN THE FAR WESTERN VALLEY.

.LONG TERM /SUNDAY THROUGH THURSDAY/...MODERATE MID LEVEL RIDGING
UPSTREAM WILL SUPPORT CONTINUING HIGH PRESSURE OVER THE WEST GULF
OF MEXICO SUNDAY INTO THE BEGINNING OF NEXT WEEK...THIS PATTERN
WILL WEAKEN SOME THROUGH NEXT WEEK...BUT OVERALL IT WILL PROVIDE
THE BACKDROP SYNOPTIC SITUATION FOR MUCH OF THE WEATHER IN THE
LONG TERM. THE RESULT WILL BE LIGHT TO MODERATE SOUTHEAST WINDS...
NEAR NORMAL TEMPERATURES AND MOSTLY CLEAR TO PARTLY CLOUDY SKIES.
HEAT INDEX VALUES WILL BE MAINLY IN THE 105 TO 109 RANGE EACH
AFTERNOON...BUT COULD CREEP A BIT HIGHER...ESPECIALLY ON TUESDAY
WHEN OVERHEAD RIDGING IS WELL PLACED AND SURFACE WINDS ARE NOT
STRONG.

&&

.MARINE...TONIGHT THROUGH SATURDAY NIGHT...WEAK RIDGING ACROSS
THE GULF WILL PRODUCE EASY CONDITIONS FOR THE NORTHWEST GULF OF
MEXICO. WINDS AND SEAS WILL REMAIN TRANQUIL THROUGH THE NEXT 36
HOURS WITH WINDS 10 TO 15 KNOTS AND SEAS OF 3 FEET OR LESS.

SUNDAY THROUGH TUESDAY...A FAIRLY TYPICAL SUMMER PATTERN WILL
DOMINATE IN THE LONG TERM. PERSISTENT HIGH PRESSURE IN THE WEST
GULF OF MEXICO WILL PROVIDE THE FORCING FOR A MODERATE SOUTH
SOUTHEAST WIND AND LOW TO MODERATE SEAS. WIND SPEEDS WILL MAKE
EXERCISE CAUTION CRITERIA ON THE GULF WATERS EACH NIGHT AS THE
AIR COOLS CLOSER TO THE WATER TEMPERATURE AND WINDS ALOFT MIX
DOWN. THE WIND MAY TOUCH AROUND 20 KTS AT TIMES...WITH THE
POSSIBILITY OF LOW END SMALL CRAFT ADVISORY CONDITIONS. WAVE
HEIGHTS WILL LIKELY NOT BECOME GREATER THAN 4 TO 6 FEET HOWEVER.
RAIN CHANCES WILL BE NIL IN THIS PERIOD.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

64/54MARTINEZ
Hazardous weather outlook, Jun 8, 4:15 AM CDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
415 AM CDT FRI JUN 8 2012

TXZ248>257-091100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
415 AM CDT FRI JUN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDEX READINGS OF 105 TO 112 DEGREES ARE POSSIBLE SUNDAY
THROUGH TUESDAY.

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE BEACHES OF
SOUTH PADRE ISLAND AND BOCA CHICA BEACH MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-091100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
415 AM CDT FRI JUN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SMALL CRAFT ADVISORIES ARE POSSIBLE ALONG THE LOWER TEXAS COAST
MONDAY THROUGH WEDNESDAY DUE TO INCREASING WINDS AND BUILDING SEAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 8, 4:00 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
400 PM CDT FRI JUN 8 2012

TXZ253-254-082145-
HIDALGO-INLAND WILLACY-
400 PM CDT FRI JUN 8 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHEAST HIDALGO AND WESTERN
WILLACY COUNTIES THROUGH 445 PM CDT.

A THUNDERSTORM...MOVING SOUTH AT 10 MPH...WILL AFFECT LINN...SAN
MANUEL...RED GATE AND MONTE ALTO THROUGH 445 PM CDT. SMALL HAIL UP
TO THE SIZE OF DIMES AND GUSTY WINDS OF AROUND 40 MPH ARE POSSIBLE
WITH THIS STORM.
Special weather statement, Jun 8, 4:05 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
405 PM CDT FRI JUN 8 2012

TXZ250-082145-
BROOKS-
405 PM CDT FRI JUN 8 2012

...STRONG THUNDERSTORMS WILL AFFECT BROOKS COUNTY ALONG AND WEST OF
HIGH 281!...

...THE THUNDERSTORMS ARE MOVING SOUTH AT 15 MPH...AND WILL POSSIBLY
AFFECT FALFURRIAS AND COMMUNITIES ALONG HIGHWAY 281...UNTIL 445 PM
CDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND
LIGHTNING AND A QUICK DOWNPOUR CAN BE EXPECTED.

IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL
OBJECTS. THIS STORM COULD PRODUCE PEA SIZE HAIL.

&&
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION!

59
Special weather statement, Jun 8, 4:49 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
449 PM CDT FRI JUN 8 2012

TXZ250-082230-
BROOKS-
449 PM CDT FRI JUN 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS IMPACTING
BROOKS COUNTY UNTIL 530 PM...

THUNDERSTORMS...MOVING SOUTHEAST AT 20 MPH...WILL AFFECT RACHAL AND
ENCINO AND MUCH OF RURAL BROOKS COUNTY UNTIL 530 PM CDT. GUSTY WINDS
UP TO 40 MPH WILL OCCUR...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
SMALL HAIL UP TO ONE HALF INCH IN DIAMETER.

SEEK SHELTER TO IN A STURDY BUILDING.

51
Special weather statement, Jun 8, 4:53 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
453 PM CDT FRI JUN 8 2012

TXZ253-082230-
HIDALGO-
453 PM CDT FRI JUN 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS OVER MUCH
OF HIDALGO COUNTY UNTIL 530 PM...

THUNDERSTORMS...MOVING SOUTH AT 15 MPH...WILL MUCH OF HIDALGO COUNTY
INCLUDING FAYSVILLE...DOOLITTLE...EDINBURG AND NURILLO...UNTIL 530
PM CDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR...CLOUD TO GROUND
LIGHTNING AND HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED.

SEEK SHELTER IN A STURDY BUILDING IF CAUGHT OUTDOORS.

51
Local storm report, Jun 8, 5:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
506 PM CDT FRI JUN 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             EDINBURG                26.30N  98.16W
06/08/2012  M1.00 INCH       HIDALGO            TX   PUBLIC

            QUARTER SIZE HAIL AT HIGHWAY 107 AND SHARY RD IN
            EDINBURG.

&&

EVENT NUMBER BRO1200133

GB

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 5:03 PM CDTSevere Thunderstorm WarningBROHidalgo27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.